Medical College of Wisconsin
CTSICores SearchResearch InformaticsREDCap

Oral desensitization to rifampin and ethambutol in mycobacterial disease. Am J Respir Crit Care Med 1994 Mar;149(3 Pt 1):815-7

Date

03/01/1994

Pubmed ID

8118654

DOI

10.1164/ajrccm.149.3.8118654

Scopus ID

2-s2.0-0028212309   51 Citations

Abstract

The incidence of disease caused by Mycobacterium tuberculosis (including drug-resistant strains) and M. avium complex (MAC) is increasing. Hypersensitivity reactions to antimycobacterial agents are relatively uncommon, but when they occur they may result in cessation of therapeutic medications. We report our experience with rapid oral desensitization to ethambutol and rifampin in a group of 10 patients with mycobacterial disease who had experienced cutaneous hypersensitivity reactions to these drugs. An adaptation of the rapid oral desensitization protocol for penicillin was used, with the dosing intervals increased to account for the different kinetics of these drugs. Adverse reactions were few and easily treated without necessitating cessation of therapy. We conclude that oral desensitization to rifampin and ethambutol by our protocol is safe and effective, allowing these patients to proceed with an optimal antimycobacterial regimen.

Author List

Matz J, Borish LC, Routes JM, Rosenwasser LJ



MESH terms used to index this publication - Major topics in bold

Administration, Oral
Aged
Clinical Protocols
Desensitization, Immunologic
Drug Administration Schedule
Drug Eruptions
Ethambutol
Humans
Middle Aged
Mycobacterium Infections, Nontuberculous
Mycobacterium avium-intracellulare Infection
Rifampin